Texas, 2011

High Wind in Texas, December 1 to 2, 2011

December 1 to 2, 2011 · NWS EPZ · 1 event in 1 county or zone

A strong upper low was stationary over far Southwest Arizona with a strong area of high pressure building into the central plains helping to push a back door cold front through the region. Some areas of West El Paso reported wind gusts in excess of 60 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low was stationary over far Southwest Arizona with a strong area of high pressure building into the central plains helping to push a back door cold front through the region. Some areas of West El Paso reported wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 1, 3:08 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 1, 3:08 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
308 PM MST THU DEC 1 2011

.SYNOPSIS...
WINDY AND COLDER WEATHER IS FORECASTED TONIGHT AND FRIDAY AS A
STRONG COLD FRONT MOVES ACROSS THE REGION. A DEEP LOW PRESSURE
SYSTEM WILL ALSO MOVE THROUGH THE SOUTHWESTERN UNITED STATES
FRIDAY THROUGH SATURDAY BRINGING HEAVY SNOWS TO THE MOUNTAINS
ALONG WITH RAIN AND SNOW TO THE LOWER ELEVATIONS. NORTHERLY WINDS
WILL PUSH CHILLY AIR FROM CANADA INTO NEW MEXICO AND WESTERN TEXAS
NEXT WEEK CAUSING TEMPERATURES TO REMAIN MUCH COLDER THAN NORMAL.

&&

.DISCUSSION...
VERY ACTIVE WEATHER PATTERN WILL AFFECT SOUTHERN NEW MEXICO AND
WESTERN TEXAS NEXT FEW DAYS. STRONG COLD FRONT IS NOW ENTERING
THE CWA AND SHOULD PUSH TO THE ARIZONA BORDER BY MIDNIGHT.
PRONOUNCED SURFACE PRESSURE GRADIENT BEHIND THE FRONT WILL RESULT
IN WINDY CONDITIONS TONIGHT AND FRIDAY MORNING ALONG WITH MUCH
COOLER TEMPERATURES. OF EQUAL OR GREATER IMPORTANCE...A VERY DEEP
CLOSED LOW IS NOW LOCATED OVER WESTERN ARIZONA WITH SYSTEM
EXPECTED TO MOVE ONLY SLIGHTLY EAST THROUGH FRIDAY MORNING.
CIRCULATION AROUND THE LOW WILL INCLUDE 40 TO 50 KT SOUTHERLY FLOW
AROUND 700M MB WHICH WILL TRANSPORT MILDER MOIST AIR ALOFT ABOVE
THE COLD DOME AT THE SURFACE LATER TONIGHT THROUGH FRIDAY
RESULTING IN INCREASING ISENTROPIC LIFT AND EVEN INITIALLY SLIGHT
WARMING ALOFT.

TONIGHT DYNAMIC LIFTING/INCREASING DPVA ALOFT WILL ALSO SPREAD
INTO FAR WESTERN ZONES RESULTING IN MOSTLY LIGHT MOUNTAIN SNOWS
AND RAIN POSSIBLY MIXED WITH SNOW LOWLANDS. LATER FRIDAY THE LOW
BEGINS TO WEAKEN AND BECOME AN OPEN WAVE RESULTING IN A FASTER
MOVEMENT TO THE EAST WITH TROUGH AXIS APPROACHING NEW MEXICO
BORDER FRIDAY EVENING AND CAUSING DPVA TO SPREAD EASTWARD OVER
MOST OF THE CWA. IN ADDITION WARM ADVECTION ALOFT WILL CONTINUE
AROUND 700 MB. THUS INCREASING UPWARD VERTICAL MOTION WILL
THEREFORE CAUSE PRECIPITATION TO SPREAD INTO THE EASTERN ZONES BY
LATE AFTERNOON. AT MOMENT TEMPERATURE PROFILES INDICATE MOST OF
THE SNOW WILL FALL ABOVE 6500 WITH RAIN OVER THE LOWLANDS.

STRONGEST LIFT WILL OCCUR LATE FRIDAY EVENING/EARLY SATURDAY AS
MODELS SHOW WELL DEFINED VORTICITY MAX EJECTING TO THE NORTHEAST
ACROSS CENTRAL AND EASTERN ZONES. THUS PRECIPITATION SHOULD BE
HEAVIEST DURING THIS TIME WITH LOW LEVEL COLD AIR ADVECTION ALSO
LOWERING SNOW LEVELS. TOTAL SNOW AMOUNTS SHOULD THUS BE AROUND 6
TO 12 INCHES OVER THE HIGHER MOUNTAINS WITH 1 TO 2 INCHES
POSSIBLE OVER THE LOWER ELEVATIONS. HEAVIEST RAINS/SNOW SHOULD END
BY NOON SATURDAY MOST AREAS AS TROUGH MOVES EAST OF THE CWA.

FOR THE REST OF NEXT WEEK...EXPECT SEVERAL WAVES TO DROP SOUTHWARD
INTO THE CWA WHILE DEEP NORTHERLY FLOW SUSTAINS TRANSPORT OF
RATHER COLD CANADIAN AIR. SO FOR MOST OF NEXT WEEK THE REGION WILL
EXPERIENCE MUCH COLDER THAN NORMAL TEMPERATURES WITH A THREAT OF
MAINLY MOUNTAIN SNOW SHOWERS.

&&

.AVIATION...VALID 02/00Z-03/00Z.

A STRONG BACKDOOR COLD FRONT WILL MOVE WEST OF THE SACRAMENTO AND
GUADALUPE MOUNTAINS THIS EVENING. WINDS BECOMING 030-120 DEG/25G35
MPH EAST OF THE MTNS AND GUST 50-60 MPH WITH EVENING AND VERY ISOLD G
70 MPH WEST SLOPES/CANYONS/RIDGE TOPS WITH ASSOCIATED SEVERE
MECHANICAL TURBULENCE NEAR MTNS. SKY: SCT030-050 SCT-BKN080-120
BKN200-250.

00Z-06Z LCL 4-6SM BLDU AREAS IMMEDIATELY AHD OF FRONTAL BOUNDARY. AFT
03Z SIERRA COUNTY CHANCE SCT-BKN020-040 OVC060 3SM -SHRASN AND AFT
06Z -SHSN. ALL AREAS 15Z-24Z RISK SCT-BKN030 BKN-OVC080 6SM -SHRA
BLO  6500 AND -SHSN ABOVE 6500 WITH MTN TOPS OBSCD AT TIMES. MDT OR
GTR CLEAR ICING ABOVE 8000 FT - 13000 FT MSL AFT 18Z. OCNL MDT CLEAR
AIR TURBC 18Z-24Z 20K-35K MSL WITH STG JET OVER 100KTS DOWN TO 35K
MSL.

&&

.FIRE WEATHER...

VERY STRONG WINDS GUSTING 50 TO 60 MPH  OR STRONGER WEST SLOPES
CANYONS TONIGHT AND EARLY FRIDAY MORNING.

ONE MORE FAIRLY GOOD WEATHER DAY ACROSS SOUTHERN NEW MEXICO WITH
MILD TEMPERATURES AND SOME HIGH CLOUDS. LATER THIS AFTERNOON A
STRONG COLD FRONT WILL MOVE INTO THE RIO GRANDE VALLEY FROM THE EAST
AND PUSH WEST THROUGH THE EVENING. THIS FRONT WILL BRING STRONG EAST
WINDS (ESPECIALLY ON WEST SLOPES AND CANYONS) AND SOME BLOWING DUST.
BY EARLY FRIDAY A STRONG AND COLD LOW PRESSURE SYSTEM ALOFT WILL
APPROACH FROM THE WEST AND MOVE ACROSS THE REGION FRIDAY THROUGH
SATURDAY  BRINGING WIDESPREAD PRECIPITATION ACROSS THE REGION WITH
THE POTENTIAL FOR HEAVY SNOW OVER THE MOUNTAINS (ESPECIALLY THE
SACRAMENTO MOUNTAINS) FRIDAY AND SATURDAY WITH MAINLY COLD RAIN AND
POSSIBLY A MIX OF RAIN AND SNOW TO THE LOWLANDS. THIS SYSTEM WILL BE
SLOW TO EXIT WITH ADDITIONAL MOUNTAIN SNOW POSSIBLE THROUGH SUNDAY.
BY MONDAY THE SYSTEM WILL EXIT WITH DRY AND COLDER THAN NORMAL
CONDITIONS REMAINING FOR MUCH OF NEXT WEEK. THE MIN RH FIELD WILL
RANGE FROM AROUND 20% TO 35% THIS AFTERNOON JUMPING TO 45% TO 70%
FRIDAY AFTERNOON. THE HAINES INDEX WILL STAY IN THE 2 TO 3 CATEGORY
BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 39  53  36  52  32 /  10  40  60  20   0
SIERRA BLANCA TX        36  48  32  50  30 /  20  30  50  20   0
LAS CRUCES              37  51  30  50  30 /  10  40  60  20   0
ALAMOGORDO              32  47  27  46  28 /  10  40  70  20  10
CLOUDCROFT              23  31  21  30  17 /  20  40  90  30  30
TRUTH OR CONSEQUENCES   30  48  28  46  27 /  20  50  50  20  10
SILVER CITY             30  43  25  40  28 /  30  60  50  30  20
DEMING                  36  51  31  49  31 /  10  50  50  20  10
LORDSBURG               35  52  32  49  31 /  40  50  50  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 4 AM MST FRIDAY FOR NMZ024-025-032.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO NOON MST SATURDAY FOR
     NMZ022.

     WINTER STORM WARNING FROM NOON FRIDAY TO 6 PM MST SATURDAY FOR
     NMZ025.

TX...WIND ADVISORY UNTIL 4 AM MST FRIDAY FOR TXZ055-056.

&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Dec 1, 7:37 AM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
737 AM MST THU DEC 1 2011

NMZ022>025-030>032-TXZ055-056-021445-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
737 AM MST THU DEC 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MUCH OF TODAY WILL BE NICE WITH MILD TEMPERATURES. LATE THIS AFTERNOON
AND EVENING STARTS A TRANSITION TO A PERIOD OF UNSETTLED AND
POTENTIALLY IMPACTING WEATHER. FIRST A STRONG COLD FRONT WILL
ARRIVE THIS AFTERNOON OVER THE SACRAMENTO MOUNTAINS AND PUSH INTO
THE RIO GRANDE BY SUNSET. THIS FEATURE WILL ARRIVE WITH 25-35 MPH
OR STRONGER WINDS AND POSSIBLY SOME BLOWING DUST. A WIND ADVISORY
BEGINS AT 4PM AND EXTENDS OVERNIGHT THROUGH 4AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY MORNING A DEEP UPPER-LEVEL PACIFIC STORM SYSTEM WILL BEGIN
TO MOVE TOWARDS THE REGION FROM THE WEST. THIS FEATURE WILL
PROVIDE SOME INSTABILITY AND DYNAMICS WHICH WILL GIVE RISE TO
INCREASING PRECIPITATION POTENTIAL OVER WESTERN PORTIONS
OVERNIGHT. SNOW MOUNTAINS AND COLD RAIN BELOW 6000 FT. FRIDAY INTO
SATURDAY WILL BE SIGNIFICANTLY COOLER WITH INCREASING RAIN AND
SNOW CHANCES ACROSS THE ENTIRE REGION AS THE UPPER SYSTEM TRACKS
OVER THE AREA.

SNOW LEVELS WILL DROP TO UNDER 5000FT ON SATURDAY AND ANY
PRECIPITATION THAT FALLS SATURDAY NIGHT ON THE STORMS BACKSIDE
SHOULD FALL AS NOW AT ALL LOCATION. AS MUCH AS 5-10 INCHES OF SNOW
IS POSSIBLE OVER AREA MOUNTAINS...WITH TRACE TO LIGHT LOWLAND
ACCUMULATIONS.

THE SYSTEM WILL EXIT THE REGION EARLY SUNDAY. THE REST OF THE
PERIOD WILL BE FAIR AND CHILLY AS RIDGING ALOFT WORKS BACK OVER
THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

BIRD

In the hours before

Local storm report, Dec 1, 7:07 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
707 PM MST THU DEC 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     NON-TSTM WND GST 3 W ORGAN               32.43N 106.64W
12/01/2011  M59 MPH          DONA ANA           NM   TRAINED SPOTTER

            EAST MESA NE OF LAS CRUCES

&&

EVENT NUMBER EPZ1100372

MP

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
December 1, 8:03 PM MST to December 2, 6:00 AM MST
Where
El Paso forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

The KFOX studios on Mesa Street in West El Paso reported a peak wind gust of |75 mph. Another mesonet site near Coronado Country Club in West El Paso reported a gust of 69 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356730.